Estimating survival rates from banding of adult and juvenile birds

Journal of Wildlife Management


  • The Publications Warehouse does not have links to digital versions of this publication at this time
  • Download citation as: RIS | Dublin Core


The restrictive assumptions required by most available methods for estimating survival probabilities render them unsuitable for analyzing real banding data. A model is proposed which allows survival rates and recovery rates to vary with the calendar year, and also allows juveniles to have rates different from adults. In addition to survival rates and recovery rates, the differential vulnerability factors of juveniles relative to adults are estimated. Minimum values of the variances of the estimators are also given. The new procedure is applied to sets of duck and goose data in which reasonably large numbers of adult and juvenile birds were banded. The results are shown to be generally comparable to those procured by other methods, but, in addition, insight into the extent of annual variation is gained. Combining data from adults and juveniles also increases the effective sample size, since the juveniles are assumed to enter the adult age class after surviving their initial year.

Additional publication details

Publication type Article
Publication Subtype Journal Article
Title Estimating survival rates from banding of adult and juvenile birds
Series title Journal of Wildlife Management
Volume 38
Issue 2
Year Published 1974
Language English
Contributing office(s) Northern Prairie Wildlife Research Center
Description 8 p.
Larger Work Type Article
Larger Work Subtype Journal Article
Larger Work Title Journal of Wildlife Management
First page 290
Last page 297